MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122552
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Sepsis (2067); Toxicity (2333); Injury (2348)
Date of Event 01/15/2013
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a left hip revision was performed due to septic hip, and metallosis.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the cup, head, sleeve & stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other complaints have been identified for the head.Similar complaints have been identified for the cup, sleeve and stem and this will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Device history record review confirmed that all released parts met specifications applicable at the time of production.It was also confirmed that all devices were sterilised.Review of the product ifu found adequate warnings and pre-cautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The reported increase in wbc, esr and crp and discolored periarticular fluid along with intra-operative findings of a copious seropurulent fluid within a pseudocapsule, metallosis along the trunnion may be consistent with a periarticular joint infection and metallosis.However, without the analysis of the explanted components, the root cause of the reported infection and metallosis cannot be concluded and it cannot be confirmed that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be re-opened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9183978
Report Number3005975929-2019-00361
Device Sequence Number19454505
Product Code NXT
UDI-Device Identifier00885556071694
UDI-Public00885556071694
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2013
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date07/30/2013
Device Model Number74122552
Device Catalogue Number74122552
Device Lot Number08GW18138
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/27/2019
Supplement Date Received by Manufacturer09/27/2019
Initial Report FDA Received Date10/14/2019
Supplement Report FDA Received Date05/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 52/58 74122158/10AW25642; ANTHOLOGY SO POROUS SIZE 7 71356007/10AM01941; MODULAR SLEEVE -4MM 12/14 74222100/09BW21795
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR